Minnesota, 2019Extreme Cold in Minnesota, February 8, 2019
February 8, 2019 · NWS MPX · 13 events in 13 counties and zones
In the wake of Thursday's February 7th, storm system that brought several inches of snowfall across western Minnesota, temperatures dropped into the teens below zero in portions of south central, southwest and west central Minnesota. During the night, wind chill values dropped into the 35 to 44 degrees below zero range.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of Thursday's February 7th, storm system that brought several inches of snowfall across western Minnesota, temperatures dropped into the teens below zero in portions of south central, southwest and west central Minnesota. During the night, wind chill values dropped into the 35 to 44 degrees below zero range.
The coldest measured wind chill was from the Glenwood airport with -44F at 530 AM CST, February 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 7, 11:10 PM CST, 50 minutes earlier.
Area forecast discussion, Feb 7, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1110 PM CST Thu Feb 7 2019
.UPDATE...
Issued at 1056 PM CST Thu Feb 7 2019
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM CST Thu Feb 7 2019
Earlier today an enhanced area of reflectivity was noted on
regional radar, and the associated satellite imagery showed
strong banding which is conducive of very intense snowfall rates.
Several observations around St. Cloud where the first enhanced
band was noted, reported nearly 4 inches of snow in a short period
of time. By 10 am, reports of nearly 6, to locally 8 inches of
snow had already fallen in portions of central Minnesota where the
enhanced band of higher reflectivity was noted. This was a
similar situation that happened on Tuesday where a band of 6 to 10
inches of snow fell along this enhanced area of reflectivity.
This type of banding usually doesn't show up well in models until
it is almost occurring. By that time, the snowfall rates increase
to the point that several inches of snow had already occurred.
This banding is well noted in reflectivity and satellite imagery
once the atmospheric conditions develop. Overall, most of the snow
fell between 7 AM and noon, with a slow decrease in the banding
noted by the early afternoon. As of 230 PM, regional satellite
imagery still had this type of signature in eastern Wisconsin,
which I have no doubt that intense precipitation was occurring.
Tonight's forecast is based on a slow decrease in the overall lift
at mid, and upper levels of the atmosphere. Slowly, the light snow
will taper off to flurries and end during the evening. The most
concentrated area of light snow will occur in west central
Wisconsin where locally an additional inch is possible before
sunset.
The other aspect to tonight's forecast is the blizzard occurring
in west central and southwest Minnesota. As of 230 PM, surface
observations, in combination of web cams, MnDOT roadway
conditions, and snowplows, indicated the worst conditions around
Morris to Appleton, and Madison in west central Minnesota. Travel
is not advised in this area. Further to the southeast (south
central Minnesota), wind speeds have not increased as forecast,
but these winds are still expected to increase by sunset.
Therefore, conditions should continue to deteriorate in the
blizzard warned area. Elsewhere, the winter storm warning and
advisory still look warranted based on surface observations, road
conditions, and the continued snowfall.
Later this evening, as temperatures continue to drop into the
single digits below zero, wind chill values will fall to
dangerously low levels. A wind chill warning (wind chill values
lower than -35F) will become effective after midnight in west
central and parts of southwest and central Minnesota. Elsewhere,
wind chill values are expected to range from 25 to 30 below zero.
Winds will slowly decrease overnight, and during the day Friday.
However, wind chill values will still remain very cold through the
day and average between 15 to 30 below zero in the afternoon.
.LONG TERM...(Saturday through Thursday)
Issued at 300 PM CST Thu Feb 7 2019
Longer term concerns remain continuation of rather active
pattern for the next week or so.
Initially we see the surface ridge moving through the area Friday
night. May see clouds move into the western portion of the area
later in the night as winds become more south/southeast ahead of
the next short wave trough. Looks like we should drop off quickly
Friday evening with diminishing winds. Clouds trends and return
flow will be tricky and we may be close to wind chill adv criteria
to the west into Friday night.
The short wave trough moves into the area mainly Saturday night
into Sunday with the main forcing progged across about the
southern half of the area. We could see some light snow
accumulation mainly across the far south this period.
The longer term deterministic models then drive a more potent
wave through the long wave trough over the western CONUS later
Monday night into Tuesday night. Timing may be a bit tricky/slower
if the system comes out stronger. But at the moment, GEFS plumes
are indicating a similar outcome to todays/Thursdays event.
Accumulating snow does look likely at this time.
Following this system, colder air works over the region once
again, but not as cold as the weekend colder air. The ECMWF is
much more amplified/stronger with upper flow pattern with perhaps
yet another accumulating snow event late next week. Stay tuned.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1056 PM CST Thu Feb 7 2019
IFR conditions are steadily giving way to MVFR conditions this
evening and will eventually get to VFR by during the early morning
hours. Ceilings may still be present, but those will eventually
scatter out to mid- and- upper level layers by daybreak and remain
as such through the day tomorrow. Strong NW winds will persist
tonight through much of tomorrow before diminishing late Friday
afternoon.
KMSP...VFR conditions with mid-level ceilings at the start, with
clouds scattering out before daybreak. Mid-to-high level FEW/SCT
clouds will prevail. Breezy NW winds will keep drifting -SN in
place through overnight hours.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind SE 5-10 kts.
Sun...VFR. Chc -SN/MVFR. Wind NE 5 kts.
Mon...MVFR with -shsn possible. Winds SE at 10G20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Friday for WIZ014-023-024.
Winter Storm Warning until midnight CST tonight for WIZ014>016-
023>028.
Wind Chill Advisory from 3 AM to noon CST Friday for WIZ015-016-
025>028.
MN...Winter Weather Advisory until midnight CST tonight for
MNZ041>043-048-049-057-058-076>078.
Wind Chill Advisory until noon CST Friday for MNZ044-045-051>053-
059>063-066>070-074>078-082>085-091>093.
Wind Chill Warning until noon CST Friday for MNZ041>043-047>050-
054>058-064-065-073.
Winter Storm Warning until midnight CST tonight for MNZ044-045-
050>053-059>063-066>070.
Blizzard Warning until midnight CST tonight for MNZ047-054>056-
064-065-073>075-082>085-091>093.
&&
UPDATE...JPC
SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JPCHazardous weather outlook, Feb 7, 9:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
951 PM CST Thu Feb 7 2019
MNZ041>043-047>050-054>058-064-065-073-082000-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
951 PM CST Thu Feb 7 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.
.DAY ONE...Tonight
Snowfall will diminish overnight. Wind chills will fall to 35
degrees below zero or lower through Friday morning. A Wind Chill
Warning is in effect for portions of western and central
Minnesota.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The threat for another several inches of accumulating snow exists
Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.
MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-082000-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
951 PM CST Thu Feb 7 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight
Snowfall will diminish overnight. Wind chills will fall to between
25 degrees below zero and 35 degrees below zero through Friday
morning. A Wind Chill Advisory is in effect for portions of
central, southern and eastern Minnesota through west central
Wisconsin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The threat for another several inches of accumulating snow exists
Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.
In the hours before
Local storm report, Feb 7, 9:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
954 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM SNOW 2 NW FORESTON 45.76N 93.74W
02/07/2019 M8.0 INCH MILLE LACS MN TRAINED SPOTTER
&&
JPCLocal storm report, Feb 7, 9:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
958 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM SNOW PLYMOUTH 45.03N 93.46W
02/07/2019 M6.8 INCH HENNEPIN MN PUBLIC
&&
JPCLocal storm report, Feb 7, 9:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
959 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM SNOW 2 S LAKEVILLE 44.65N 93.24W
02/07/2019 M6.3 INCH DAKOTA MN PUBLIC
&&
JPCLocal storm report, Feb 7, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1000 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 2 WSW GOLDEN VALLEY 44.98N 93.41W
02/07/2019 M6.0 INCH HENNEPIN MN PUBLIC
&&
JPCLocal storm report, Feb 7, 10:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW MAPLE PLAIN 45.01N 93.66W
02/07/2019 E6.5 INCH HENNEPIN MN TRAINED SPOTTER
&&
JPCLocal storm report, Feb 7, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM SNOW 1 W CARVER 44.76N 93.65W
02/07/2019 M5.8 INCH CARVER MN COCORAHS
&&Extreme Cold/Wind Chill, Pope
- When
- February 8, 12:00 AM CST to 11:00 AM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
The Glenwood airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -44F.
Extreme Cold/Wind Chill, Stearns
- When
- February 8, 12:00 AM CST to 11:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
The Sauk Centre airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -42F at the Paynesville airport.
Extreme Cold/Wind Chill, Stevens
- When
- February 8, 12:00 AM CST to 11:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
The Morris airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -44F.
Extreme Cold/Wind Chill, Swift
- When
- February 8, 12:00 AM CST to 11:00 AM CST
- Where
- Swift forecast zone
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Both the Appleton, and Benson airports had measured wind chill values below -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -42F at the Benson airport.
Extreme Cold/Wind Chill, Douglas
- When
- February 8, 1:00 AM CST to 11:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
The Alexandria airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -41F.
Extreme Cold/Wind Chill, Todd
- When
- February 8, 1:00 AM CST to 9:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
The Long Prairie airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -38F.
Extreme Cold/Wind Chill, Chippewa
- When
- February 8, 2:00 AM CST to 9:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- AWOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
The Montevideo airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -36F.
Extreme Cold/Wind Chill, Kandiyohi
- When
- February 8, 2:00 AM CST to 11:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- AWOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
The Willmar airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -40F.
Extreme Cold/Wind Chill, Lac Qui Parle
- When
- February 8, 2:00 AM CST to 9:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- AWOS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
The Madison airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -36F.
Extreme Cold/Wind Chill, Yellow Medicine
- When
- February 8, 2:00 AM CST to 9:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- AWOS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
The Canby airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -37F.
Extreme Cold/Wind Chill, Morrison
- When
- February 8, 3:00 AM CST to 9:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- AWOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
The Little Falls airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -36F.
Extreme Cold/Wind Chill, Redwood
- When
- February 8, 3:00 AM CST to 11:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- ASOS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
The Redwood Falls airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -38F.
Extreme Cold/Wind Chill, Renville
- When
- February 8, 3:00 AM CST to 11:00 AM CST
- Where
- Renville forecast zone
- Reported by
- ASOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Based on the Redwood Falls airport, which borders Redwood, and Renville Counties, this airport had measured wind chill values less than -35F for several hours during the morning of Friday, February 8th. The coldest wind chill was -38F.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Oregon, February 8 to 9, 20191 death · 2 injured · 8 events
- Blizzard and Heavy Snow in Washington, February 8 to 10, 2019$2.2 million · 7 events
- Heavy Snow in California, February 8 to 10, 2019$200,000 · 5 events
- Blizzard and Heavy Snow in Idaho, February 8 to 9, 2019$80,000 · 52 kt wind · 11 events
- High Wind and Strong Wind in Massachusetts, February 8 to 9, 2019$70,000 · 58 kt wind · 11 events
- Winter Storm and Heavy Snow in California, February 8 to 10, 2019$3,000 · 0.25 in hail · 51 events
- Flooding in Indiana, February 8 to 28, 2019$65,000 · 9 events
- Flooding and Strong Wind in New York, February 8 to 9, 2019$26,000 · 26 events
- High Wind in New York, February 8, 2019$35,000 · 54 kt wind · 6 events
- Extreme Cold in South Dakota, February 8, 201923 events
- Winter Weather in Louisiana, February 8 to 9, 201917 events
- Avalanche and Heavy Snow in Washington, February 8 to 9, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802762, 802765, 802767, 802768, 802758, 802769, 802757, 802759, 802760, 802770, 802761, 802763, 802764.